For more information, visit www.nrsng.com/cornell
Start a 24 hour full access trial for just $1.
This topic is gonna cover the medication that comes under the HMG-CoA Reductase Inhibitor pharmacological class. We gonna take a look into the indication, mechanism of action, side effects, nursing consideration and as well as the name of the drug and how do you recognize these drugs easily depending on like on the names and everything.
So, first of all, let’s take a look at in the indication. These drugs are use for, to treat the high cholesterol and also, these drugs are also of use to increase the good cholesterol in the body as well. These drugs are also used for the prevention of stroke and also the coronary vascular disease. As you can see, in this picture right here, on the right side, where you see, before the treatment of this drug, which is often called as a statin, we’ll go over it in the final slide, it’s called statin as well. So, before the treatment of this drug, the plaque formation in the vessels is quite significant, you can see is like build up, and it’s narrowing the lumen of the artery. After the treatment of statins, it’s more wider and blood can flow pretty easily through it. And that’s the main factor that decreases the incidence of stroke and coronary vascular diseases in a patient. So, those are the indication for these drugs and widely used for this disease process.
Now, we gonna take a look into the mechanism of action and we’ll understand why do we use these particular drugs to treat those disease process. So, basically, if we have to say in one sentence, this medication inhibits HMG-CoA reductase enzyme in the liver. Well, that doesn’t quite makes sense. But, let’s go into detail a little bit and definitely will make sense. So, liver has many enzymes that remove the toxin, metabolize the medication in our body. One of the enzyme in the liver is HMG-CoA reductase which produces the cholesterol. Now, there are many types of cholesterol. We can divide it into 3 main ones, first is VLDL which is also called as very low density lipoprotein. The other one is called LDL which is low density lipoproteins and the final one is simply the triglycerides. So, this HMG-CoA reductase inhibitors which is the enzyme present in the liver makes cholesterol in our body. These drugs inhibits this HMG-CoA reductase, it prevents the liver from making cholesterol. So, that’s how it basically decreases the cholesterol level in our body. While it decreases the cholesterol, it definitely comes with many side effects and the next slide is gonna go over into the side effects. And, depending on the side effects, which nursing consideration we need to look and pay attention while the patient is on these HMG-CoA reductase inhibitor drugs. Alright.
So, the first main one and often asked in NCLEX is Rhabdomyolysis. Now, that’s not really an offensive word but it’s nothing hard to understand. Rhabdomyolysis is basically breakdown of muscles. We can say in that like muscles protein in the body. When the protein in the muscle break down, it produces the creatine kinase. So, if the patients are on this medication, you may often see their creatine kinase level can go up and they complain about the muscle pain, tenderness. So, that’s the first signs and symptoms to look for if patient is gonna have rhabdomyolysis, and also, the lab. So, the normal creatinine level in a male over 18 is approximately 52 – 336 U/L. Now, I say approximately because all the hospital uses different instruments and their levels are a little bit different. So, you can go by this range, it could be a little bit different in all the hospitals depending on their instruments. So, that’s the main when you need to look for Rhabdomyolysis.
Another one, Hepatotoxicity. And what is that? Since we talked in the previous slide that these medication inhibit one of the enzymes in the liver. That means it preventing the liver to do its work that can cause hepatotoxicity because this enzyme may be responsible in metabolizing different drugs and those drugs can’t metabolize and excrete through the kidneys. So, it can cause a hepatotoxicity. I mean, I don’t really wanna go any detail because that is not necessarily to know as a nurse. So, that’s the reason it causes the hepatotoxicity. In that case, what do you do as a nurse? As a nurse, you wanna check the liver enzymes and you wanna educate the patient about the follow-up liver enzymes lab. So, you want to do baseline liver function tests and also, you wanna do the follow-ups. Also, you wanna look for liver dysfunctions symptoms and what are those? Simply the Anorexia, nausea, vomiting and jaundice. Jaundice is yellow skin, yellow sclera, they may complain about the pruritus and like that, those are basically the dysfunctions symptoms. Because they often often complain about the pruritus because bile does not get excreted really well through the liver because of the liver dysfunction. And that bile deposit into the skin and causes pruritus. And you definitely want to tell them to avoid alcohol while they are on medication because these medications are really affecting their liver. If they drink alcohol on top of that, they’re just gonna cause more liver damage. It can cause more hepatotoxicity and more damage.
These drugs can also cause peripheral neuropathy. So, patient may also complain about their tingling in their hands and legs, you wanna look for those symptoms as well. Now, there’s a one also good teaching point you wanna tell to the patient about this medication, is to take this medication in the evening or right at the bed time or like right after dinner. Because our liver works mainly during night. It doesn’t work at its fullest capacity during the days, it mostly do its work during the night like producing the cholesterol, getting out of the toxin, and repairing work in the body. So, you wanna take this medication when the liver is producing more cholesterol which is at night. So, you definitely want to tell the client to take the medication in the evening or like right before the bed.
Now, how to find these drugs and how to remember easily? So, as we talked in the first slide, these drugs are also called ‘statin’ drugs. The reason for that is, at the end of all the drug is statin. So, in this particular pharmacological class, every drug is gonna end with statin. So, if you see any drug with statin, that means it’s HMG-CoA Reductase Inhibitor, that easy right?
Alright, I think that’s about it in this medication class. You need to know about this, especially as a nurse and this will help you in the NCLEX as well. If you have any question, contact us. Thank you.